Alert archive / Arkansas / Flash Flood Warnings in 2007

Flash Flood Warning 7, NWS Memphis, TN

October 8, 2007Craighead County, Arkansas

NWS Memphis, TN issued this flash flood warning at Oct 8, 2007, 3:29 PM CDT for Craighead County, Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 8, 2007, 3:29 PM CDT (20:29 UTC)
Expired
Oct 8, 2007, 6:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Craighead County, AR

The radar

The Memphis radar (KNQA), 90 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 3:40 PM CDTFLASH FLOOD2 Sse Jonesboro, ARFLOODING NEAR SOUTH RIDGE FIRE DEPT...HWY 158 EAST OF HWY 163

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2007-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2007-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 082029
FFWMEG
ARC031-082330-
/O.NEW.KMEG.FF.W.0007.071008T2029Z-071008T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT MON OCT 8 2007

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CRAIGHEAD COUNTY IN EASTERN ARKANSAS...

* UNTIL 630 PM CDT

* AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR 1 TO 3
  INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  JONESBORO...BROOKLAND AND BONO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3597 9049 3597 9048 3596 9046 3575 9050
      3578 9081 3597 9082 3598 9050

$$

TLSJR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 10:40 AM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Oct 8, 10:40 AM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1040 AM CDT MON OCT 8 2007

...RECORD HEAT EXPECTED TODAY...

.UPDATE...

WILL INCREASE AND EXPAND RAIN CHANCES SLIGHTLY...AS FAR EAST AS A
UNION CITY TN TO SOMERVILLE TN TO HOUSTON MS LINE. OTHER SMALL
ADJUSTMENTS TO TEMPERATURES AND SKY COVER WILL BE MADE AS WELL.

&&

.DISCUSSION...

RECORD HEAT WILL CONTINUE TODAY BEFORE SLIGHTLY COOLER AIR MOVES IN
ON TUESDAY. THINK SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON ALONG AND WEST OF THE LINE MENTIONED ABOVE.

AT 1030 AM CDT...UNSEASONABLY WARM CONDITIONS WERE OCCURRING
ACROSS THE MIDSOUTH WITH TEMPERATURES BETWEEN 80 AND 85 DEGREES.
DRY CONDITIONS WERE OCCURRING WITH MORE CLOUDS WEST OF THE
MS RIVER. A LOW PRESSURE DISTURBANCE OVER SOUTHWEST AR WAS MOVING
NORTHEAST AND A FEW SHOWERS WERE NEAR LITTLE ROCK AR. A COLD FRONT
STRETCHED FROM QUINCY IL TO NEAR FAYETTEVILLE AR WITH A LINE OF
SHOWERS AND STORMS ALONG IT.

REST OF TODAY...THE RECORD HEAT IS THE MAIN STORY. THINK DAILY
RECORD HIGHS WILL BE SET AT MEMPHIS AND JACKSON...AND POSSIBLY AT
JONESBORO AND TUPELO. WILL BE VERY CLOSE TO THE ALL-TIME MONTHLY
RECORD OF 95 DEGREES AT MEMPHIS. HIGHS ACROSS THE MIDSOUTH WILL
RANGE BETWEEN 88 AND 95 DEGREES.

RAIN CHANCES THIS AFTERNOON WILL DEFINITELY BE ON THE
INCREASE...ESPECIALLY ALONG AND WEST OF THE MS RIVER AS THE FRONT
AND LOW PRESSURE DISTURBANCE APPROACHES. THE BEST MOISTURE
CONVERGENCE WILL BE OVER THESE LOCATIONS IN EASTERN AR...SO WILL
INCREASE RAIN CHANCES IN THESE AREA. EVEN A FEW LATE AFTERNOON
SHOWERS AND STORMS MAY AFFECT THE MEMPHIS AREA...WHILE AREAS EAST
WILL REMAIN DRY.

A FEW STRONG STORMS WITH LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING MAY DEVELOP ALONG AND WEST OF THE MS RIVER BETWEEN
1 AND 7 PM CDT AS TODAY/S HEAT COMBINED WITH ABUNDANT
MOISTURE...DEWPOINTS IN THE UPPER 60S...WILL YIELD MODERATE
INSTABILITY VALUES...SURFACE BASED CAPES 1200 TO 2200 J/KG AND
LIFTED INDICES -3 TO -6. WITH LIGHT WINDS ALOFT...ANY CONVECTION
WILL PROBABLY BE UNORGANIZED AND PULSE TYPE.

WILL HAVE UPDATE OUT SHORTLY.

&&

.CLIMATE...

HERE ARE TODAY/S RECORD HIGH TEMPERATURES.

MEMPHIS...90 SET IN 1963
JACKSON...89 SET IN 1963
JONESBORO...91 SET IN 1916 AND 1928
TUPELO...93 SET IN 1939

HERE ARE THE ALL TIME OCTOBER RECORD HIGHS.

MEMPHIS...95 SET ON OCTOBER 5 1954
JACKSON...96 SET ON OCTOBER 1 1953
JONESBORO...98 SET ON OCTOBER 4 1897
TUPELO...96 SET ON OCTOBER 6 1938

&&

.PREV DISCUSSION... /ISSUED 338 AM CDT MON OCT 8 2007/

DISCUSSION...
ANOTHER HIGH TEMPERATURE RECORD SET IN MEMPHIS SUNDAY...SURPASSING
A 66 YEAR OLD RECORD BY 3 DEGREES. WEATHER MORE TYPICAL OF AUTUMN
IS ON ITS WAY...BEHIND A COLD FRONT THAT WILL DROP THROUGH THE
MIDSOUTH LATE TONIGHT.

SOME FRONTAL SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE
TONIGHT AND EARLY TUESDAY...AS A WEAK EMBEDDED NORTHWEST FLOW
SHORTWAVE FOLLOWS THE SURFACE FRONT. GIVEN THE AMOUNT OF
INSTABILITY AND LIMITED MOISTURE...ANY RAIN THAT DOES OCCUR WILL
BE ON THE LIGHT SIDE.

THE GFS AND ECMWF CONTINUE TO VARY IN THEIR UPPER LEVEL PATTERN
SOLUTIONS IN THE MID TO LATE PART OF THE WEEK. RAIN CHANCES ARE NIL
WITH EITHER MODEL SOLUTION...BUT THERE IS LOWER THAN AVERAGE
FORECAST CONFIDENCE WITH RESPECT TO TEMPS. FROM WEDNESDAY ON...
DEWPOINTS IN THE 40S AND 50S WILL PREVAIL... ALONG WITH LITTLE
TO NO CLOUDINESS. EXPECT LARGE DIURNAL TEMPERATURE RANGES WITH
CHILLY MORNINGS AND MILD SUNNY AFTERNOONS. LATEST MEX GUIDANCE
HAS WARMED FOR THE WEDNESDAY AND THURSDAY PERIODS...WHILE COOLING
TEMPS FRIDAY...FOLLOWING A REINFORCING FRONTAL PASSAGE. CANNOT
ARGUE AGAINST ANY OF THE MEX GUIDANCE TEMPS...AND WILL GENERALLY
FOLLOW. THE FORECAST WILL REFLECT SLIGHTLY WARMER MIDWEEK
CONDITIONS... FOLLOWED BY COOLER PERIODS TO START THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  94  72  85  61 /  20  30  20   0
MKL  92  62  85  52 /  10  30  20   0
JBR  91  65  83  55 /  50  40  10   0
TUP  92  65  88  61 /  10  20  20   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

MBS/PWB
Hazardous weather outlook, Oct 8, 12:49 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1249 PM CDT MON OCT 8 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-092000-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1249 PM CDT MON OCT 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1 TO 3 INCHES
OF RAINFALL...GUSTY WINDS UP TO 45 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE POSSIBLE WEST OF A PARIS TENNESSEE
TO NEW ALBANY MISSISSIPPI TO CHARLESTON MISSISSIPPI LINE THROUGH
7 PM CDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY THIS AFTERNOON IN THE
AREAS MENTIONED ABOVE IF A STORM OR TWO BECOMES SEVERE OR PRODUCES
LOCALIZED FLOODING.

MBS

In the hours before

Special weather statement, Oct 8, 1:01 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
101 PM CDT MON OCT 8 2007

ARZ009-018-026-081830-
CRAIGHEAD AR-CLAY AR-GREENE AR-
101 PM CDT MON OCT 8 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTH CENTRAL CLAY COUNTY IN EASTERN ARKANSAS...
  CENTRAL CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  GREENE COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN WAS LOCATED
FROM FONTAINE TO BAY AT 101 PM CDT...MOVING NORTHEAST AT 35 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.  SOME AREAS MAY RECEIVE UP TO AN INCH OF RAIN.

PEOPLE IN CLAY...CRAIGHEAD AND GREENE COUNTIES...INCLUDING THE CITIES
OF BAY...BONO...BROOKLAND...JONESBORO...LAKE CITY...MARMADUKE...
PARAGOULD AND RECTOR...SHOULD MONITOR THIS STORM CLOSELY..

TLSJR
Special weather statement, Oct 8, 1:48 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
148 PM CDT MON OCT 8 2007

ARZ009-018-MOZ113-081915-
CLAY AR-GREENE AR-DUNKLIN MO-
148 PM CDT MON OCT 8 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN CLAY COUNTY IN EASTERN ARKANSAS...
  EASTERN GREENE COUNTY IN EASTERN ARKANSAS...
  NORTH CENTRAL DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING HEAVY RAIN WAS LOCATED OVER LAFE AT
148 PM CDT...MOVING NORTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS THUNDERSTORM.  RAINFALL AMOUNTS OF OF OVER 1 INCH
ARE POSSIBLE.

PEOPLE IN CLAY...DUNKLIN AND GREENE COUNTIES...INCLUDING THE CITIES
OF CAMPBELL...MARMADUKE...PIGGOTT AND RECTOR...SHOULD MONITOR THIS
STORM CLOSELY.

TLSJR

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 2:57 PM CDTFlash Flood WarningMEGCraighead, Poinsett3 hr
Oct 8, 4:08 PM CDTFlash Flood WarningMEGGreene, Lawrence3 hr
Oct 8, 4:35 PM CDTFlash Flood WarningMEGCrittenden3 hr
Oct 8, 4:57 PM CDTFlash Flood WarningMEGCrittenden3 hr

Nearby

Flash Flood Warnings in Arkansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.